Overdose

0
622
Overdosing Body On Floor

An overdose (OD) can happen when you or someone takes too much of a drug or a combination of drugs. ODs can look different, depending on the type of drug taken.

Signs of an OD can include:

  • Breathing very slowly or not at all
  • Cold skin
  • Lips and nails turn blue
  • Throwing up
  • Sweating
  • Feeling agitated
  • Seizures
  • Chest pain or heart palpitations
  • Passing out and not being able to wake up

Drug Overdose Infographic

Tips to prevent an OD:

  • Don’t ever use alone. That way if there’s a problem, you can help each other.
  • Know your source and ask around. Make sure you know what you’re getting and how strong it is.
  • With many party drugs, there are reputable test kits you can purchase online to ensure your drug is the drug that you think it is.
  • If you haven’t used for a while, start using in small amounts. Many people OD when they start back again because their tolerance is low.
  • Do smaller amounts than normal (test shots). You can always do more, but you can’t do less.
  • Be careful if you have liver problems or hepatitis. It’s harder for your body to get rid of drugs and it’s easier to OD.
  • Know the risks of mixing drugs. You are more likely to OD if you use more than one downer at a time or mix downers with alcohol.
  • Don’t speedball (use opiates and cocaine together). You can have a delayed OD once the cocaine wears off.
  • Don’t use methadone that isn’t prescribed for you. A small dose of methadone can kill you if you don’t have enough tolerance or if you take it with other downers.

What should you do if somebody is OD’ing?

If someone is OD’ing, they need help. Without help, the person might die. every second can count

Call 911 if the person:

  • Won’t wake up or can’t stay awake
  • Isn’t breathing
  • Has a seizure
  • Has chest pain
  • If you are concerned about the person’s health, call 911

If someone is passed out, roll the person into the recovery position. This can help prevent other problems like choking on vomit or the tongue. The recovery position doesn’t have to be perfect, it’s more important to keep the airway open, so fluids can drain from the mouth.

If you are concerned about the person’s health or well-being, CALL 911

Don't Lose a Friend to Booze Info

To put someone in the recovery position:

  • Raise the person’s closest arm above his or her head. Get ready to roll the person toward you.
  • Gently roll the person’s entire body toward you. While you roll the person, protect the head.
  • Tilt the person’s head to keep the airway open. Tuck the person’s nearest hand under the cheek to help keep the head tilted.
  • Stay with the person until help arrives. If you can’t stay, write down on a piece of paper what drugs the person has taken and leave it beside them. This will ensure the person gets the right help.

The ‘Dos’ and ‘Don’t’s of Drug Overdose

  • Don’t leave the person alone
  • Don’t put the person in a shower or cold bath
  • Don’t leave the person lying on his or her back
  • Don’t smack, hit, or hurt the person to try and wake him or her up
  • Don’t give the person other drugs
  • Don’t inject the person with salt water

Any of the actions listed above will make things worse.

  • Do call 911
  • Do put the person in the recovery position
  • Do collect any remaining samples of the drug taken for medical professionals to analyze

Read. Remember. React

When an OD happens, it can be easy to panic and forget what to do. Keep these tips handy, read them often and tell your friends. Remembering them could save a life.


SHARE
Previous articleAddiction
Next articleBehind the Wheel Pic

NO COMMENTS